Last night my Labbie Nina had her first ever seizure, a horrible experience. She recovered within 20 minutes and today was her normal happy self.
I couldnt sleep after the event last night, so I did some research into canine epilepsy, fits and so on.
I discovered that Snailbait is a very common cause of poisoning in dogs and also known to lower their threshhold to epileptic fits.
It just so happens that I did throw down some bait yesterday afternoon, but this was followed by torrential rain which probably caused contaminated water to run out all over the garden and out of the beds where the bait was laid. I suspect this could have had something to do with what happened, or perhaps I am just hoping to find something I can control and understand!
I took her to the vet today at the appointed time, to discuss what had happened.
Without asking too many questions, and no blood tests, he prescribed 60mg twice a day. She weighs 31kg. He did warn me of some of the side effects, but not the potential for liver damage and the fact that withdrawing from the drug should be done over months!
He said to call him in 2 days and if the lethargy is too pronounced, to reduce to 1 and 1/2 tabs (45mg).
I promptly came home to research all I could on the drug and am dismayed at what could result for at least the next few weeks, and the long term side effects.
My question is: is it routine to prescribe a drug such as this after ONE seizure, with a potentially known cause (toxins)???
Honestly, I feel like waiting it out to see if she seizes again ...
I work full time and am due to go away for a long weekend in a few weeks, and hate the thought of leaving her unsupervised all day while she deals with these new awful side effects and then also leaving her in this state, in someone else's care.
I actually just finished a similar conversation with a pet owner here ay my hospital. I agree with you that prescribing phenobarbital after one seizure may be too soon. Understand though that this drug is in fact extremely safe. Yes you need to monitor liver parameters and there are reported side effects but they are rare. This could be due to the snail bait, or it is a one time event, or your dog does have epilepsy. I normally wait to see how severe and frequent the seizures are though. If the first one was prolonged and the dog suffered from post-seizure side effects then yes I start them on phenobarbital immediately. But if they end up only having one a yar and the seizure is mild, then why treat? You were right to question.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.